Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 5, NWS Grand Rapids, MI

June 22, 20206 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jun 22, 2020, 6:01 AM EDT for 6 counties in Michigan. It took effect at Jun 23, 2020, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2020, 6:01 AM EDT (10:01 UTC)
In effect from
Jun 23, 2020, 11:00 AM EDT
Expired
Jun 23, 2020, 8:00 PM EDT
In force
9 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WHUS43 KGRR 221001
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
601 AM EDT Mon Jun 22 2020

MIZ056-064-071-222100-
/O.NEW.KGRR.BH.S.0005.200623T1500Z-200623T2100Z/
Ottawa-Allegan-Van Buren-
601 AM EDT Mon Jun 22 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From Tuesday morning through Tuesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The north side of north piers will be
  especially dangerous. This includes the pier at Holland State
  Park and the north beach in South Haven. Strong currents will
  occur near the piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

CAS
7 follow-up statements
598 
WHUS43 KGRR 221622
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1222 PM EDT Mon Jun 22 2020

MIZ056-064-071-230030-
/O.CON.KGRR.BH.S.0005.200623T1500Z-200623T2100Z/
Ottawa-Allegan-Van Buren-
1222 PM EDT Mon Jun 22 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From Tuesday morning through Tuesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The north side of north piers will be 
  especially dangerous. This includes the pier at Holland State 
  Park and the north beach in South Haven. Strong currents will 
  occur near the piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
985 
WHUS43 KGRR 221953
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
353 PM EDT Mon Jun 22 2020

MIZ056-064-071-230400-
/O.CON.KGRR.BH.S.0005.200623T1500Z-200623T2100Z/
Ottawa-Allegan-Van Buren-
353 PM EDT Mon Jun 22 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From Tuesday morning through Tuesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The north side of north piers will be 
  especially dangerous. This includes the pier at Holland State 
  Park and the north beach in South Haven. Strong currents will 
  occur near the piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
514 
WHUS43 KGRR 230144
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
944 PM EDT Mon Jun 22 2020

MIZ056-064-071-230945-
/O.CON.KGRR.BH.S.0005.200623T1500Z-200623T2100Z/
Ottawa-Allegan-Van Buren-
944 PM EDT Mon Jun 22 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From Tuesday morning through Tuesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The north side of north piers will be 
  especially dangerous. This includes the pier at Holland State 
  Park and the north beach in South Haven. Strong currents will 
  occur near the piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
298 
WHUS43 KGRR 230756
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
356 AM EDT Tue Jun 23 2020

MIZ037-043-050-231600-
/O.EXB.KGRR.BH.S.0005.200623T1500Z-200623T2200Z/
Mason-Oceana-Muskegon-
356 AM EDT Tue Jun 23 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From 11 AM EDT this morning through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The north side of north piers will be 
  especially dangerous. This includes the pier at Holland State 
  Park and the north beach in South Haven. Strong currents will 
  occur near the piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ056-064-071-231600-
/O.EXT.KGRR.BH.S.0005.200623T1500Z-200623T2200Z/
Ottawa-Allegan-Van Buren-
356 AM EDT Tue Jun 23 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 11 AM EDT THIS
MORNING THROUGH THIS AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From 11 AM EDT this morning through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The north side of north piers will be 
  especially dangerous. This includes the pier at Holland State 
  Park and the north beach in South Haven. Strong currents will 
  occur near the piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

wdm
093 
WHUS43 KGRR 231502
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1102 AM EDT Tue Jun 23 2020

MIZ037-043-050-056-064-071-232315-
/O.EXT.KGRR.BH.S.0005.000000T0000Z-200624T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1102 AM EDT Tue Jun 23 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.

* WHERE...Mason, Oceana and Muskegon, Ottawa, Allegan, and Van
  Buren counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
016 
WHUS43 KGRR 231926
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
326 PM EDT Tue Jun 23 2020

MIZ037-043-050-056-064-071-240000-
/O.CON.KGRR.BH.S.0005.000000T0000Z-200624T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
326 PM EDT Tue Jun 23 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon, Ottawa, Allegan, and Van 
  Buren counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
112 
WHUS43 KGRR 232350
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
750 PM EDT Tue Jun 23 2020

MIZ037-043-050-056-064-071-240100-
/O.EXP.KGRR.BH.S.0005.000000T0000Z-200624T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
750 PM EDT Tue Jun 23 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

The wave heights will continue to lower through the remainder of
the evening. Locally hazardous conditions could persist near any 
piers for a few more hours so caution is advised.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 22, 3:30 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 22, 3:30 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Mon Jun 22 2020

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 AM EDT Mon Jun 22 2020

- Scattered showers and storms Monday into Tuesday

- Cooler week, warming up again toward the end of the week

&&

.DISCUSSION...(Today through next Sunday)
Issued at 330 AM EDT Mon Jun 22 2020

-- Scattered showers and storms Monday into Tuesday --

Weak instability, weak forcing, and weak wind profiles again set
up the possibility of hit-or-miss showers/storms this afternoon.
Models are struggling with the coverage and longevity of the
convection, but they are most likely to develop in a zone of
convergence near the lake breeze in the vicinity of US-131 and
move slowly east. Brief heavy downpours and some lightning strikes
are possible.

Elongated surface low will develop over Michigan tonight in
response to approaching upper trough. Associated deeper moisture
and maintenance of mid-upper-level lapse rates sufficient for weak
convection supports more widespread showers and storms during the
evening/night, but with a continued hit-or-miss nature and widely
variable rainfall amounts. Similar to Saturday evening, there may
be just enough low-level wind momentum at 925-850 mb and DCAPE
for outflow from an area of rain/convection, even over Lake
Michigan, to produce 20-30 mph gusts.

ECMWF, GFS, and some mesoscale models develop showers/storms in
mid-Michigan, especially the capital region & east, Tuesday mid-
day. This is due to instability from daytime heating under the 500
mb trough, and forcing from convergence zones at the surface and
perhaps a shortwave in the 500 mb flow. Will keep chance PoPs in
that area for Tuesday.

-- Cooler week, warming up again toward the end of the week --

Large upper-level low over Ontario becomes briefly cut off from
the polar jet mid-week, so persistent NW flow will transport 8-10
deg C air at 850 mb through Michigan for the middle part of the
week (mainly Tuesday to Thursday). This will result in highs
reaching the 70s, which is cooler than normal for this time of
year. Scattered showers may tend to develop during the afternoon
and evening away from Lake Michigan in this environment driven by
daytime heating and upper-level cool air.

Ridging in the Midwest downstream of a NE Pacific jet streak will
kick this low out late in the week, with our low-level flow
switching southwesterly on Friday and advecting warm air back.
Shortwave troughs amid somewhat stronger instability and shear
over our region may set the stage for active weather Friday and/or
Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 206 AM EDT Mon Jun 22 2020

Will put temporary MVFR visibility before sunrise as there are a
number of smaller airports that seem to be fogging up. Some
temporary IFR is not out of the question. This is supported by
models which show a thousand-ft deep layer of moisture near the
ground and temperatures are already within a few degrees of the
dewpoint in some locations. Satellite images show clear skies over
MKG, GRR, and AZO, and thinning cirrus to the east.

Similar to the last couple days, south-southwest winds will pick
up a bit with daytime heating, and cumulus will develop away from
Lake Michigan. Afternoon showers may develop, perhaps an isolated
thunderstorm. Showers may continue into Monday night as a cold
front approaches.

&&

.MARINE...
Issued at 330 AM EDT Mon Jun 22 2020

Light southwest winds and low waves today. Scattered
thunderstorms may develop over the lake this evening, with the
main hazards being lightning strikes and wind shifts/gusts to
about 25 knots. Breezy northwest winds Tuesday morning may bring
waves to small craft advisory / beach hazard levels Tuesday
afternoon between Grand Haven and St Joseph.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...CAS
MARINE...CAS
Hazardous weather outlook, Jun 22, 4:26 AM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
426 AM EDT Mon Jun 22 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-230830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
426 AM EDT Mon Jun 22 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms may develop today and tonight. Lightning
strikes and locally heavy downpours are expected where storms
occur. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are possible Tuesday in mid-Michigan.
Thunderstorms are again possible across the area Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ844>849-230830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
426 AM EDT Mon Jun 22 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms may develop today and tonight. Lightning
strikes and wind gusts to 25 knots are possible near any storms
that occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind and waves hazardous to small craft are possible Tuesday,
mainly between Grand Haven and St Joseph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:01 AM EDTSmall Craft AdvisoryGRR38 hr
Jun 22, 1:18 PM EDTSpecial Marine WarningGRR73 min

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.